Indiana, 2008Winter Storm in Indiana, February 1, 2008
February 1, 2008 · NWS IND · 4 events in 4 counties and zones
A winter storm began during the evening hours of January 31st at 1900 EST and continued into the beginning of February across portions of central Indiana. Winter Storm criteria was met around 10 am EST on February 1st.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm began during the evening hours of January 31st at 1900 EST and continued into the beginning of February across portions of central Indiana. Winter Storm criteria was met around 10 am EST on February 1st. The event ended around 1304 EST on February 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 1, 12:00 AM EST, 0 minutes earlier.
Area forecast discussion, Feb 1, 12:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 AM EST FRI FEB 1 2008
.AVIATION...DISCUSSION FOR 010600Z TAF ISSUANCE. 010000Z UA SUGGEST
MODELS HAVE PROBABLY UNDER ESTIMATED AN ELEVATED WARM LYR IN THE
950MB-800MB RANGE. AS A RESULT...WL BE ADDING BRINGING IN
SLEET/FREEZING RAIN INTO THE KBMG/KIND/KHUF TERMINALS. THINK THIS
CHANGEOVER WL BE TEMPO...WITH THE APPROACH OF THE UPPR LO/COLD
POCKET ALLOWING FOR A TREND BACK TOWARDS SNOW BY 010900Z OR SO. DUE
TO MORE A MXD PCPN EVENT...CIGS/VSBYS PROB WON/T GET AS LOW AS
PREVIOUSLY THOUGHT...BUT STILL SOME POCKETS OF LIFR CONDS PROBABLE
THRUOUT THE PRE-DAWN HRS AS MAIN LIFT PUSHES THRU. WEAKENING
DEFORMATION ZONE PASSES THRU BY THE MID-LT MORN HRS ON FRI...SO A PD
OF ENHANCED SNOW PSBL AT THAT TIME.
&&
.PREV DISCUSSION...
A MULTITUDE OF CONCERNS FOR CENTRAL INDIANA CONCERNING THIS UPCOMING
WINTER STORM.
THE STORM IS RAPIDLY TAKING SHAPE THIS AFTERNOON ACROSS THE SOUTHERN
PLAINS. THE SURFACE LOW AT 19Z WAS IN NORTHWEST LOUISIANA. THIS
LINES UP FAIRLY WELL WITH MODEL PROGS. THE UPPER LOW IS DIGGING
ACROSS OKLAHOMA AND ESTABLISHING A DEEP MOISTURE TRANSPORT NORTH
FROM THE GULF. AHEAD OF THE MAIN SYSTEM...SOME LIGHT SNOW SHOWERS
ARE ALREADY BREAKING OUT IN THE SOUTH. WILL EXPECT A CHANCE OF LIGHT
SNOW THIS AFTERNOON AND EARLY EVENING WITH LITTLE OR NO
ACCUMULATIONS. THE MAIN SYSTEM SHOULD RAPIDLY SPREAD NORTH THIS
EVENING AND BY 06Z IT SHOULD BE SNOWING EVERYWHERE. WITH THE AMOUNTS
OF QPF SHOWN...A HALF INCH BY 06Z...IT LOOKS LIKE SNOW WILL BE HEAVY
AT TIMES AS IT SETS IN. AFTER 06Z SOME MIXING WILL BEGIN TO TAKE
PLACE ACROSS THE SOUTH. WHILE THE MODELS ARE VERY SIMILAR THERE
STILL IS A FAIR AMOUNT OF UNCERTAINTY IN THE SOUTHERN FA WITH
REGARDS TO MIXING. A WELL PRONOUNCED WARM LAYER AT 900MB WILL BRING
TEMPS AT THAT LEVEL BY 06Z IN THE SOUTH...WITH THIS WARM LEVEL THEN
EXPANDING NORTHWARDS ACROSS THE EASTERN FORECAST AREA OVER THE NEXT
SEVERAL HOURS. THIS WILL CHANGE PRECIP TO SLEET AND FREEZING
RAIN...AND POSSIBLY ALL RAIN IN THE EXTREME SOUTHEAST. THE MODELS
ARE SHOWING THIS MIXING LINE GETTING INTO EXTREME SOUTHEASTERN PARTS
OF THE INDIANAPOLIS METRO AREA. THERE SHOULD BE A FAIRLY TIGHT
SNOWFALL GRADIENT ACROSS THE CITY OF INDIANAPOLIS. GREATEST THREAT
FOR SIGNIFICANT ICING WILL OCCUR IN A CORRIDOR ROUGHLY FROM
BLOOMINGTON TO SHELBYVILLE WHERE UP TO A QUARTER OF AN INCH OF ICE
COULD OCCUR. BUT TEMPERATURES MAY WARM TO SLIGHTLY ABOVE FREEZING IN
THE SOUTHEAST AND LIMIT THE OVERALL SIGNIFICANT ICE POTENTIAL THERE.
WIND WILL PICK UP LATER IN THE STORM...BUT WITH THE WETTER NATURE OF
THE SNOW DONT THINK DRIFTING WILL BE A MAJOR ISSUE EXCEPT IN THE FAR
NORTHWEST.
DURING THE MORNING HOURS ON FRIDAY SOUNDINGS OVER THE CENTRAL
SECTIONS GO AROUND OR SLIGHTLY ABOVE FREEZING. THE WRF IS THE
WARMEST. THIS SHOULD GIVE SOME MIXED FREEZING RAIN...SLEET AND SNOW.
IN THE NORTH SOUNDINGS SHOW PCPN SHOULD STAY ALL SNOW. IN THE SE
SOUNDINGS HAVE TEMPS STAYING ABOVE FREEZING FROM 850 MB ON DOWN.
THIS WOULD GIVE A MIXTURE OF RAIN AND IP. WITH DRYING AND MOST OF
THE DYNAMICS MOVING EAST NOT EXPECTING MUCH ACCUM WITH THIS. FRIDAY
NIGHT HIGH PRESSURE WILL BEGIN TO MOVE IN. WITH ALL THE DYNAMICS
MOVED EAST NOT EXPECTING ANY PCPN. GUIDANCE TEMPS ARE NEARLY THE
SAME SO WILL GO NEAR THEM.
SATURDAY HIGH PRESSURE WILL EXTEND FROM THE GULF COAST STATES INTO
INDIANA. SOME WEAK WAA WILL OCCUR. THE SIGNIFICANT SNOW ON GROUND
SHOULD DECREASE THE TEMP INCREASE. WILL GO AROUND 30.
FOR THE EXTENDED THERE WILL BE GOOD WAA ON MONDAY. A COLD FRONT WILL
MOVE THROUGH MONDAY NIGHT. WITH THE WAA AHEAD OF THIS THE PCPN
SHOULD BE RAIN. THIS SYSTEM SHOULD MOVE QUICKLY TO THE EAST. HIGH
PRESSURE WILL MOVE IN TWD THE END OF THE EXTENDED PERIOD. WILL GO
WITH GUID TEMPS IN THE UPPRE 30S TO MID 40S.
&&
.IND WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ALL AREAS
TONIGHT AND FRI.
&&
AVIATION...JAS
SHORT TERM...LAJ
LONG TERM...SH
Hazardous weather outlook, Jan 31, 5:37 PM EST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 PM EST THU JAN 31 2008
INZ021-028>031-035>039-043>047-051>054-060-012245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-OWEN-MORGAN-SULLIVAN-
537 PM EST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHERN AND
WESTERN CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING AND INTENSIFY
OVERNIGHT. THE HEAVIEST SNOW SHOULD FALL BETWEEN MIDNIGHT TONIGHT
AND 9 AM EST FRIDAY. TOTAL SNOW ACCUMULATION OF 5 TO 10 INCHES
WILL BE POSSIBLE WITH THE HEAVIEST SNOW EXPECTED NORTHWEST OF A
TERRE HAUTE TO KOKOMO LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LINGERING SNOW WILL CONTINUE ON FRIDAY BEFORE ENDING LATE ON
FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS AS WELL AS ANY
ACCUMULATIONS OF ICE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ040>042-048-049-055>057-061>065-067>072-012245-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
537 PM EST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
A MIXTURE OF SNOW AND SLEET WILL DEVELOP THROUGH MIDNIGHT TONIGHT.
AFTER MIDNIGHT...A MIXTURE OF SLEET AND FREEZING RAIN WILL OCCUR.
ICE ACCUMULATIONS OF ONE QUARTER TO ON HALF INCH WILL BE POSSIBLE
ALONG AND SOUTHEAST OF A VINCENNES TO BLOOMINGTON TO SHELBYVILLE
LINE. A MIXTURE OF RAIN...FREEZING RAIN AND SLEET WILL GRADUALLY
CHANGE BACK TO SNOW FRIDAY AFTERNOON. TOTAL SNOW AND SLEET
ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LINGERING SNOW...SLEET AND FREEZING DRIZZLE WILL CONTINUE ON
FRIDAY BEFORE ENDING ON FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS AS WELL AS ANY
ACCUMULATIONS OF ICE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
Winter Storm, Tippecanoe
- When
- February 1, 12:00 AM EST to 1:04 PM EST
- Where
- Tippecanoe forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported in West Lafayette by a television station. Snowfall is a continuation from January 31st. Winter storm criteria was not met until 1000 am EST on February 1st. Event began January 31st at 1900 EST.
Winter Storm, Carroll
- When
- February 1, 12:00 AM EST to 1:04 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported in Carroll County. Snowfall is a continuation from January 31st. Winter storm criteria was not met until 1000 am EST on February 1st. Event began January 31st at 1900 EST.
Winter Storm, Warren
- When
- February 1, 12:00 AM EST to 1:04 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.347, -87.353 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported in Warren County. Snowfall is a continuation from January 31st. Winter storm criteria was not met until 1000 am EST on February 1st. Event began January 31st at 1900 EST.
Winter Storm, Fountain
- When
- February 1, 12:00 AM EST to 1:04 PM EST
- Where
- Fountain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.121, -87.242 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported in Fountain County. Snowfall is a continuation from January 31st. Winter storm criteria was not met until 1000 am EST on February 1st. Event began January 31st at 1900 EST.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, February 1, 20084 deaths · 1 injured · 24 events
- Winter Weather in Rhode Island, February 1, 20081 death · 1 event
- Avalanche in Colorado, February 1, 20081 death · $1,000 · 1 event
- Winter Storm in Pennsylvania, February 1, 2008$140,000 · 11 events
- High Wind in Tennessee, February 1, 2008$145,000 · 78 kt wind · 9 events
- Winter Storm in Vermont, February 1 to 2, 2008$90,000 · 7 events
- Winter Storm in New York, February 1, 2008$80,000 · 8 events
- Winter Weather in Vermont, February 1 to 2, 2008$75,000 · 9 events
- Ice Storm and Winter Weather in Virginia, February 1, 2008$47,000 · 18 events
- High Wind and Lightning Strike in Georgia, February 1, 20081 injured · $48,000 · 50 kt wind · 7 events
- Winter Storm in New York, February 1 to 2, 2008$60,000 · 5 events
- Winter Storm and Winter Weather in Illinois, February 1, 20084 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78781, 78782, 78784, 78785.